Levetiracetam Treatment Induced Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis


Kamasak T., ORHAN F. , ABUL M. H. , MUTLU M. , ŞAHİN S. , CANSU A.

JOURNAL OF PEDIATRIC EPILEPSY, cilt.6, ss.182-185, 2017 (ESCI İndekslerine Giren Dergi) identifier

  • Cilt numarası: 6 Konu: 4
  • Basım Tarihi: 2017
  • Doi Numarası: 10.1055/s-0037-1612629
  • Dergi Adı: JOURNAL OF PEDIATRIC EPILEPSY
  • Sayfa Sayıları: ss.182-185

Özet

Stevens-Johnson syndrome and toxic epidermal necrolysis are severe mucocutaneous reactions involving at least two mucosal surfaces and resulting in cutaneous eruption. They are frequently associated with infection and drug use. The best-known infectious cause is Mycoplasma pneumoniae , while antiepileptics are often among the drugs giving rise to these conditions. We describe two patients with suspected Stevens-Johnson syndrome and cutaneous eruption, which were primarily attributed to carbamazepine therapy. Another important shared feature in these two cases is that following an initial improvement in lesions in both patients, an increase in lesions and worsening of clinical picture after initiation of levetiracetam therapy was noted. One of the patients was found to be HLA-B 1502 positive, which is a known risk factor for carbamazepine-induced Stevens-Johnson syndrome. Levetiracetam therapy, which is regarded as safe in terms of cutaneous reactions, if chosen following such reactions due to another antiepilepsy medication, may be capable of reactivating Stevens-Johnson syndrome and toxic epidermal necrolysis as was seen in our patients.